Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
126 Doctors are Online

Having cold and cough. Prescribed Maxtra drops and servil syrup. After few weeks again having cold and cough. Normal?

User rating for this question
Very Good
Answered by

Practicing since : 1982
Answered : 682 Questions
Hi Doctor,

My 9 month old son is having cold and cough very frequently. My local Pediatrician prescribed Maxtra drops and Servil baby syrups. After having these medicines he gets cured but again after couple of weeks he suffers from cold and cough. Please advise if this is normal or suggest your valuable advise
Posted Tue, 6 Aug 2013 in Child Health
Answered by Dr. Taher Kagalwala 1 hour later

It is normal for infants and young toddlers to get these repeated episodes of cough and cold - in fact up to 7-8 such "attacks" is the norm. The good thing is that in your case, the isodes are self-limiting and improve without the use of antibiotics. This means that the episodes are viral in nature, and also that your kid's immune system is normal.

Preventing these attacks completely is not possible, but you can reduce their frequency by improving his personal hygiene: avoid bottle-feeding; wash his hands as often as possible; feed him immune-boosting stuff like fresh fruit, veggies, high protein items like pulses, eggs, etc.; and avoid the use of antibiotics unless the pediatric doctor writes it, and once started, complete the full course of 5-6 days.

Kindly revert to me if you need more guidance, and have a great evening.

Dr. Taher
Above answer was peer-reviewed by
Follow-up: Having cold and cough. Prescribed Maxtra drops and servil syrup. After few weeks again having cold and cough. Normal? 17 days later
Thank you Doctor for the advise.

I have another query and want to seek your expert advise.

From last eight days my child ( 10 month ) is having loose motion. Initially on 1st and 2nd day he had it for 14/15 times. On 3rd day the local pediatrician suggested ZEDOTT XXXXXXX 2 times a day for 3 days and he further advised a Stool test. After taking this medicine for 3 days, the frequency is reduced to 6/7 times.

I showed the Report to the Doctor on 7th day of loose motion. After seeing the report, he told that problem still persisting and he further suggested ZANOCIN 100.
Today (8th day) the frequency further reduced to 3/4 times.

Our concern is that ZANOCIN seems antibiotic and if my child should start taking this.

I have attached the Stool Test Report. Request you to check this and advise if my Child need this medicine or can wait for few more days.
Answered by Dr. Taher Kagalwala 4 hours later

Ideally, an antibiotic prescription should be preceded by testing of the stool to see if there is evidence of bacterial infection. However, in the current scenario, it seems that the stool report was not contributory to the diagnosis. Generally, pediatricians in India usually do not always rely on stool tests for several reasons, one of them being the fact that laboratories are often inaccurate in reporting; at the same time, you should remember one thing: most attacks of gastroenteritis are due to viruses. The commonest virus that causes a self-limiting illness in children is called the rotavirus. You can google this. While most attacks last under a week, some may go on for up to 2-2 1/2 weeks. Whether Zedott is given, or any thing else, the stool frequency WILL reduce over the ensuing days.

Thus, although it is possible that Zanocin helped, the reduction of stool frequency may have been a natural progression of the disease rather than it being the effect of Zanocin. On second thoughts, the report of the stool that you have attached shows that the stool was "offensive", had some blood, and had pus cells too. Hence, perhaps the doctor's prescription was justified.

Now that the child is already on Zanocin, please continue it for six days. I am sure he will recover.

Thank you once again for the follow-up and for your trust in me.

Once the validity of your question expires, you may reach me through one of the social media that I am connected to. You may peruse my profile to find the relevant links.

With best wishes for your child,

Dr. Taher
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor